Heavy Snow, East Slopes of the Oregon Cascades
- When
- February 19, 2:15 AM PST to 7:15 PM PST
- Where
- East Slopes of the Oregon Cascades forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.568, -121.190 (the zone’s center; the record gives no point)
Upper level low pressure systems rotating through a broad upper level trough brought heavy snowfall to Deschutes and Wallowa counties. 3 miles west southwest of Bend (8), Joseph (13) and 20 miles south of Imnaha (6).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Upper level low pressure systems rotating through a broad upper level trough brought heavy snowfall to Deschutes and Wallowa counties. Snowfall amounts reported in inches included 1.5 miles west southwest of Bend (10), 2.3 miles west southwest of Bend (8), Joseph (13) and 20 miles south of Imnaha (6).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 18, 9:35 PM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 935 PM PST FRI FEB 18 2011 UPDATED AVIATION DISCUSSION .UPDATE...FORECAST WAS UPDATED TO INTRODUCE SCATTERED SHOWERS TO THE NORTHEAST ZONES WHICH INCLUDE THE BLUE MOUNTAINS, GRANDE RONDE VALLEY, AND WALLOWA COUNTY. A DEEP UPPER LEVEL TROUGH OFFSHORE HAS TWO LOWS THAT WILL PHASE TOGETHER OFF THE SW OREGON COAST OVER THE NEXT 24 HOURS. A MOIST SW FLOW ALOFT AND A SERIES OF WAVES WILL BRING SHOWERS TO SOUTHERN OREGON WITH SOME MOISTURE MAKING ITS WAY NORTH INTO NE OREGON. VERY LITTLE...IF ANY...PRECIPITATION WILL MOVE INTO WASHINGTON WHERE A STRONG SPLIT FLOW ALOFT IS PRESENT AND WILL SHEAR APART ANY BANDS OF PRECIPITATION. ONLY ADDITIONAL UPDATE PLANNED WILL BE TO LOWER TEMPERATURES A FEW DEGREES IN SEVERAL ZONES IN AND AROUND THE JOHN DAY BASIN AREA. JOHNSON && .AVIATION...06Z TAFS. VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES FOR THE NEXT 24 HOURS. THE ONLY EXCEPTION WILL BE AT KRDM WHERE LOW LEVEL OROGRAPHIC LIFT AND MOISTURE ASSOCIATED WITH A SYSTEM OFF THE OREGON COAST WILL RESULT IN STRATOCUMULUS CLOUDS AND FOG DEVELOPMENT WITH THE POSSIBILITY OF -SHSN. WILL KEEP LIFR AND VLIFR CONDITIONS FOR MOST OF SATURDAY AT KRDM. ALTOCUMULUS CLOUDS WITH BASES AT VARYING LEVELS ARE EXPECTED OVER EASTERN OREGON AND SE WASHINGTON. WINDS WILL GENERALLY RANGE FROM 5-15 KNOTS THROUGH THE PERIOD. JOHNSON && .PREV DISCUSSION... /ISSUED 341 PM PST FRI FEB 18 2011/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL LOW OFF THE WASHINGTON COAST WILL MOVE SOUTH TONIGHT AND SATURDAY. A FEW SHOWERS WILL LINGER TONIGHT FROM CENTRAL OREGON TO THE NORTHEAST OREGON MOUNTAINS. DRIER AIR WILL MOVE INTO WASHINGTON SATURDAY. A WEAK DISTURBANCE WILL ROTATE AROUND THE LOW INTO SOUTHERN OREGON SATURDAY. SNOW SHOWERS MAY OCCUR IN NORTHEAST OREGON WITH DIFLUENT FLOW ALOFT AND INSTABILITY FROM THIS DISTURBANCE. AS THE OFFSHORE LOW MOVES FARTHER SOUTH SATURDAY NIGHT AND SUNDAY DRIER AIR WILL MOVE INTO NORTHERN OREGON AS WELL. SUNDAY NIGHT ANOTHER LOW WILL DIVE FROM THE GULF OF ALASKA SOUTH TOWARD CALIFORNIA. THIS MAY TRIGGER SOME SHOWERS ALONG THE WASHINGTON CASCADES. COONFIELD LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT...AN UPPER LOW SHOULD DROP SOUTH ROUGHLY ALONG 130W...STAYING OFF THE PACNW COAST... MONDAY AND MONDAY NIGHT. THERE COULD BE SOME SCATTERED SHOWERS NEAR THE CASCADE CREST AND ISOLATED SHOWERS OVER THE INTERIOR MOUNTAINS. OTHERWISE EXPECT LARGELY DRY CONDITIONS OVER THE REGION. THEN A COUPLE OF SYSTEMS LOOK TO MOVE ACROSS THE REGION. THE FIRST WOULD MOVE IN FROM THE PACIFIC TUESDAY. THIS SYSTEM WOULD BRING RAIN AND SNOW SHOWERS TO THE LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS. A POTENTIALLY STRONG COLD FRONT MAY THEN SHIFT SOUTH TOWARDS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED TO SCATTERED SHOWERS...WITH THE BEST CHANCES OVER THE MOUNTAINS...WILL CONTINUE AHEAD OF AND WITH THIS FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WOULD ALSO SEE TEMPS BEGIN TO COOL ON WEDNESDAY AND WEDNESDAY NIGHT. 90 THURSDAY THROUGH FRIDAY NIGHT...MODELS ONCE AGAIN HAVE VERY COLD AIR PUSHING INTO THE REGION FOR THE EXTENDED. 850MB TEMPERATURES RANGE FROM -10C TO -16C AS AN UPPER LEVEL TROUGH DEEPENS OVER THE PACIFIC NORTHWEST. CONFIDENCE IS STILL NOT HIGH IN THIS PATTERN SINCE TIMING AND POSITION OF THE TROUGH CONTINUE TO CHANGE. HOWEVER...CURRENT MODELS ALL SEEM TO AGREE AT THIS POINT THAT COLD AIR IS COMING. CURRENT FORECAST HIGH AND LOW TEMPERATURES ARE QUITE COLD...BUT STILL ARE ABOVE GUIDANCE...SINCE UNCERTAINTY REMAINS HIGH. WILL ALSO NEED TO KEEP IN MIND THAT WE ARE HEADING INTO LATE FEBRUARY AS WELL...AND WITH LONGER DAYS AND THE SUN GETTING HIGHER IN THE SKY...DIABATIC HEATING IS GETTING STRONGER EACH DAY. SHOWER ACTIVITY LOOKS TO BE CONCENTRATED OVER THE CENTRAL AND NORTHEAST OREGON AREA AS MOISTURE SPINS UP FROM THE SOUTHEAST. ANY PRECIPITATION THAT FALLS DURING THIS TIME PERIOD WILL LIKELY BE IN THE FORM OF SNOW. THIS WILL DEFINITELY BE AN INTERESTING SYSTEM...AND IT DOESN'T APPEAR THAT THE PACIFIC NORTHWEST WILL BE IN FOR A WARM FINAL WEEKEND OF FEBRUARY. WEBER && .PRELIMINARY POINT TEMPS/POPS... PDT 27 40 23 39 / 10 20 10 10 ALW 30 42 26 41 / 10 10 10 10 PSC 29 47 22 43 / 10 10 10 10 YKM 26 46 20 43 / 10 10 10 10 HRI 26 44 20 43 / 10 10 10 10 ELN 20 41 14 40 / 10 10 10 10 RDM 18 38 14 41 / 20 20 10 10 LGD 28 40 24 37 / 30 20 10 20 GCD 25 39 24 40 / 30 30 10 20 DLS 28 46 21 49 / 10 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX SATURDAY : GREEN SUNDAY : GREEN MONDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST FRI FEB 18 2011 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 191245- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 500 AM PST FRI FEB 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UPPER LOW PRESSURE SYSTEM OFF THE COAST WILL KEEP AN UNSTABLE SOUTHWEST FLOW OVER THE REGION TODAY AND TONIGHT. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY TO KEEP ISOLATED TO SCATTERED RAIN AND HIGHER ELEVATION SNOW SHOWERS OVER THE AREA. ANY SNOW ACCUMULATIONS WILL BE LIGHT AND GENERALLY AN INCH OR LESS. THERE MAY BE SOME SNOW SHOWERS IN THE LOWER ELEVATIONS EARLY THIS MORNING AND AGAIN TONIGHT...BUT WITH LITTLE OR NO ACCUMULATIONS. SNOW LEVELS WILL RISE TO ABOUT 2000 FEET IN THE NORTH...AND TO AROUND 3000 FEET IN THE SOUTHERN PARTS OF THE CWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WEAK HIGH PRESSURE WILL BRING DRIER CONDITIONS FOR SATURDAY NIGHT INTO SUNDAY...THOUGH THERE COULD STILL BE A FEW ISOLATED TO SCATTERED RAIN AND HIGHER ELEVATION SNOW SHOWERS IN THE SOUTHERN AND EASTERN AREAS OF THE FORECAST AREA. SEVERAL MORE WEATHER SYSTEMS WILL THEN MOVE SOUTH ALONG THE COAST WITH EACH ONE BRINGING A CHANCE OF MORE RAIN AND HIGHER ELEVATION SNOW SHOWERS. AT THIS TIME SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED IN THE CWA THROUGH AT LEAST NEXT THURSDAY. MODIFIED ARCTIC AIR IS EXPECTED TO FILTER INTO THE REGION LATE NEXT WEEK FROM THE NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274128, 274132.